My TSH is 7.5, has been around 2.5 for years, went to 6.5 last year, back down to 4.5 last April, now up to 7.5. FT4 is in the normal range (1.0). I have no symptoms at all of hypothyroidism or hyperthyroidism except perhaps with slightly high cholesterol (195). I am hardly ever tired, very high energy and weigh 155, 6ft tall, exercise 3 hours a week. I am a 43 year old male, my 43 year old brother had a pituitary tumor removed at 37. My mother died of cancer at 51, my aunt of brain tumor at 5. Any thoughts?
My doctor wants me to take a prescription to lower the TSH.
Your doctor is only testing TSH and wants to treat you based on TSH only?
Can you find another doctor? TSH as you know is a pituitary test, not really a thyroid test as it tests what the pituitary is telling the thyroid. It does show that you are hypothyroid - but unless the doc does antibodies, free t4, free3, well, you don't actually know what the thyroid is doing. FT4 - without a range hard to tell where you are but most docs like you in the upper part of the range.
Taking medication may or may not lower the TSH. It looks though like the TSH is not telling the story.
Re the history - some brain tumors have more genetic issues than other so you have to know the type. Doctors are pretty much set against pit tumors having a genetic component (unless MEN) but I know families where they run but generally the TSH runs low not high and you would need more testing. It does not sound like your doctor is doing you a favor.
Maybe they don't know? A lot of doctors are taught that TSH *is the gold standard* so they think that just running that lab panel covers them - when really it is rather dismal.
I would ask the doctor to run the other thyroid testing as TSH jumping around while you do not appear hypothyroid should be investigated, perhaps differently? I am afraid that if you go on meds since you feel fine, you may go hyperthyroid (that feels awful!) and why do that?
Can you find another doctor or even your PCP to run the testing - even Hashimoto's and Grave's antibodies (which may be responsible for the wonky, most likely hashi, TSH) and you may just have the antibodies and not symptomatic. It takes a bit of investigative work but they should be able to figure it out without throwing pills at you for no reason.
Once you are on pills, you are on pills for life usually - so get a doc that knows something. You may just need a T3 boost! T3 is what the body uses and T4 is what they tested (which looks low to me).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.